Hyponatremia associated with
3,4-methylenedioxymethylamphetamine ("ecstasy") abuse

by
Budisavljevic MN, Stewart L, Sahn SA, Ploth DW.
Am J Med Sci. 2003 Aug;326(2):89-93


ABSTRACT

We present a case of acute, symptomatic hyponatremia in a young woman that developed after use of 3,4-methylenedioxymethylamphetamine (MDMA), more commonly known as "ecstasy." The patient was treated with 5% saline and had complete recovery. The pathogenesis of MDMA-associated hyponatremia involves excessive water intake and inappropriately elevated antidiuretic hormone (ADH) levels. It seems that young, premenopausal women are at particularly high risk for the development of severe, symptomatic hyponatremia after use of this drug. Review of the literature revealed 4 fatal outcomes from MDMA-associated hyponatremia. All were women and all died from cerebellar tonsillar herniation. We suggest that acute hyponatremia that develops after MDMA use may be a life-threatening condition. Recent recommendation that MDMA users should drink large volumes of water may not be appropriate.

History
Monkeys
MDMA/MDE
Controversies
Protect and survive
MDMA-induced hyponatraemia
MDMA/Ecstasy and hyponatraemia: a Californian perspective


Refs
and further reading

HOME
HedWeb
Nootropics
erythroxylum-coca.com
Future Opioids
BLTC Research
MDMA/Ecstasy
Superhapiness?
Utopian Surgery?
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World

The Good Drug Guide
The Good Drug Guide

The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family